Minocycline-Induced Hyperpigmentation Described in Elderly Male
Patient presented for examination of facial and ocular discoloration; eight-year history of minocycline use for acne vulgaris identified
By Dermsquared Editorial Team | July 14, 2021
In an "Images in Dermatology" report published online July 7 in JAMA Dermatology, a case of facial and ocular discoloration, suggested to be minocycline-induced hyperpigmentation, is described in a man in his 70s with advanced glaucoma.
Patrick Wang, from Queen's University in Kingston, Ontario, Canada, and colleagues detail the case of a man in his 70s with advanced glaucoma who presented for evaluation with facial and ocular discoloration.
The researchers note that the patient's forehead, nose, and periocular, malar, and preauricular cheeks were found to have blueish-gray pigmentation on examination. There were no abnormalities of the teeth or buccal mucosa. Blue-gray hyperpigmentation of the sclera bilaterally was seen in biomicroscopic examination of the eyes. On the periocular and preauricular regions, 5-mm punch biopsies were performed. Basal keratinocyte hyperpigmentation and superficial dermal melanophages were revealed on histopathological examination. Within the dermal collagen or reticular dermis, there were no pigmented melanocytes or melanophages. An eight-year history of oral minocycline use for acne vulgaris was revealed on review of his medications and supplements. Consequently, a diagnosis of minocycline-induced hyperpigmentation was favored and medication was discontinued; subsequent improvement was observed.
"Patients who are initiating treatment should be informed of possible adverse cutaneous pigmentation and monitored for its development, particularly if treatment persists for longer than one year," the authors write. "Hyperpigmentation typically resolves slowly over months to years after discontinuation."